Michigan, 2020

Flash Flooding and Damaging Winds in Michigan, July 10 to 11, 2020

July 10 to 11, 2020 · NWS DTX · 10 events in 4 counties and zones

Thunderstorms developed over the northern Detroit Metro Area, with some wind damage and heavy rain reported. Rainfall totals of 3 to 4 inches in and around Ferndale lead to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms developed over the northern Detroit Metro Area, with some wind damage and heavy rain reported. Rainfall totals of 3 to 4 inches in and around Ferndale lead to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 10, 5:49 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 10, 5:49 AM EST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
649 AM EDT Fri Jul 10 2020

.AVIATION...

A greater potential exist for thunderstorms today, especially this
afternoon and early evening, as low pressure and an attending cold
front track through the area. Morning convection may also brush the
KMBS terminal. North/northwest flow in the wake of this system will
bring an increase in some low level cloudiness quite possible in the
MVFR range tonight.

For DTW...Scattered to numerous showers and thunderstorms will move
into the area in the 17z-19z time frame and persist at times into
this evening. Ceilings aob 5kft will become increasingly likely with
this activity with possible lower cigs tonight in the wake of this
system.

DTW THRESHOLD PROBABILITIES...

* Medium for thunderstorms this afternoon and early evening.

* Medium for ceilings aob 5000 feet this afternoon and evening, high
  overnight tonight.

&&

.PREV DISCUSSION...
Issued at 444 AM EDT Fri Jul 10 2020

DISCUSSION...

A progressive trough is currently digging through the I-80 corridor
south of Gary, IN, driving a robust line of convection into West
Michigan and northwest Indiana ahead of a surface boundary
transitioning to a cold front. This wave will tilt negative aloft as
the PV anomaly deepens and spins into SE MI this afternoon providing
a focus for enhanced convection. Uncertainty wrt the cohesiveness
of the two or three rounds expected between 15Z and 09Z remains.
Also, there is some concern that morning precip paired with thicker
cloud cover (particularly to the west) will dampen afternoon/evening
CAPE values outside Metro Detroit. HiRes guidance offers a diverse
suite of solutions with convective evolution. MLCAPE should
generally build into the 1500-2000 J/kg range late this afternoon,
but the best shear will be displaced north near Saginaw Bay. The RAP
does highlight an area of 30 knot 0-6 km bulk shear developing along
the I-69 corridor implying one possible area of stronger convection.
However, SBCAPE density is more favorable along I-94 suggesting the
potential for more robust short-lived updrafts. Winds will be the
primarily threat with any more intense storms today, but isolated
sub-severe hail is within the realm of possibility. The
aforementioned cold FROPA will exit by sunset, but convection then
regenerates invof the wobbling surface low reinforced by an area of
deformation which keeps lingering showers until the early hours on
Saturday.

Temperatures will moderate late today with areas east of I-75 seeing
higher maxTs early in the diurnal cycle given the longer duration of
clearer skies (and subsequent insolation efficiency). There is still
an opportunity for the Metro region to briefly achieve heat indices
near 100F, but it will be isolated and temporary, mainly confined to
NE Wayne and southern Macomb counties around noon where dewpoints
surpass 72F. Will forgo any heat headlines given the lack of
duration and spatial coverage, but note that conditions will feel
similar to the past few days early on with highs AOA 90F possible
further east.

Humidity values will steadily decline on Saturday as the post-
frontal environment within a northwest flow regime advects drier and
slightly cooler air into Lower Michigan pulling highs closer to
normal (mid-upper 80s). An embedded shortwave trough will dip into
Ohio with perhaps enough well-aligned vorticity to pop a few showers
late Saturday night near the MI/OH border as 2m readings experiment
with below-normal levels given 850 mb temps approaching 10C. Ridging
begins to redevelop over the midwest Monday night as 500 mb heights
build toward 590 dam by midweek with some potential for convection
Monday afternoon.

MARINE...

An area of low pressure will move across Lower Michigan today
pulling a cold front through the eastern lakes this evening. After a
chance of scattered thunderstorms early in the day, a more
widespread area of storms could pass over the area along the front
later in the day. Winds will become southerly ahead of the front
before flipping around to the northwest tonight behind the front.
Winds look to remain light enough to prevent much deterioration to
marine conditions outside of thunderstorm activity. Low pressure
will linger over Lake Huron through Saturday possibly pulling a
secondary cold front down through the area on Sunday.

HYDROLOGY...

Today will likely feature the most widespread precipitation seen
across SE MI since late June. Most localities will receive at least
0.25 inches of rain over the next 36 hours as showers and
thunderstorms accompany a cold front and low pressure system. Heavy
downpours can be expected during the various rounds of
showers/storms which may be slow-moving at times causing minor
flooding in low-lying and poor drainage areas. Basin-averaged 0.50
to 1.00 inches is forecast across the area, and with dry conditions
throughout the week, permeability issues my arise affecting run-off
and water routing during prolonged or training storms.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
DISCUSSION...KK
MARINE.......DRK
HYDROLOGY....KK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 10, 8:30 AM EST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
930 AM EDT Fri Jul 10 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-110930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
930 AM EDT Fri Jul 10 2020

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Numerous thunderstorms around today through this evening producing
heavy rainfall, with most locations receiving over 1 inch of rain.
Localized amounts in excess of 2 inches will lead to urban and low
lying flooding. In addition, isolated thunderstorms producing wet
micro-bursts winds of 50-60 mph will also be around, especially
across the Detroit Metro Area this afternoon. Storm motion looks to
be northeast between 20-25 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
930 AM EDT Fri Jul 10 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Numerous thunderstorms this afternoon through this evening producing
heavy rainfall significantely reducing visibility and isolated wind
gusts of 45 knots. Storm motion will be northeast at 20 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

sf

In the hours before

Local storm report, Jul 10, 4:58 AM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
558 AM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     4 NNE DEXTER            42.39N 83.85W
07/09/2020                   WASHTENAW          MI   TRAINED SPOTTER

            *** 1 INJ *** SEVERAL 2-3 FEET DIAMETER TREES DOWNED. ONE
            LARGE HARDWOOD TREE FELL THROUGH A ROOF AND INTO THE
            LIVING ROOM OF A HOME NEAR TODDS LANE AND DONOVAN ROAD.
            EMS DISPATCHED FOR NON-LIFE THREATENING INJURIES. SEVERAL
            WIRES DOWNED AS WELL.

&&

KK
Local storm report, Jul 10, 6:40 AM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
740 AM EDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     5 W CROSWELL            43.26N 82.71W
07/09/2020                   SANILAC            MI   LAW ENFORCEMENT

            DOWNED POWERLINE IN BUEL TOWNSHIP NEAR PECK AND KILGORE
            ROADS. TIME ESTIMATED BASED ON RADAR.

&&

AARNOLD
Special weather statement, Jul 10, 9:24 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1024 AM EDT Fri Jul 10 2020

MIZ082-101515-
Lenawee MI-
1024 AM EDT Fri Jul 10 2020

...STRONG THUNDERSTORMS WILL AFFECT WESTERN PORTIONS OF LENAWEE
COUNTY UNTIL 1115 AM EDT...

At 1015 AM EDT, Doppler radar was tracking strong thunderstorms near
Hudson, moving northeast at 35 mph.

Winds in excess of 40 mph and small hail up to a half inch will be
possible with these storms.

Locations impacted include...
Adrian, Tecumseh, Hudson, Morenci, Clinton, Onsted, Addison, Cement
City, Clayton, Rollin, Fairfield, Springville, Macon, Seneca,
Jasper, Medina, Manitou Beach-Devils Lake, Canandaigua, Sand. Creek
and Weston.

LAT...LON 4207 8436 4208 8384 4172 8403 4171 8436
TIME...MOT...LOC 1415Z 231DEG 33KT 4181 8441

AA

The radar

The Detroit radar (KDTX), 97 km away, was scanning. The volume nearest the first event began at 14:52 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
July 10, 9:54 AM EST
Where
Lenawee County, 1.38 mi S of Cambridge Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.030, -84.220

Trees reported blown down.

Thunderstorm Wind, Lenawee

When
July 10, 10:00 AM EST
Where
Lenawee County, 1.24 mi SE of Irish Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.040, -84.130

Trees reported blown down.

Thunderstorm Wind, Macomb

When
July 10, 12:28 PM EST
Where
Macomb County, 1.02 mi W of Utica
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.650, -83.050

One foot diameter tree reported down.

Thunderstorm Wind, Macomb

When
July 10, 12:29 PM EST
Where
Macomb County, 0.69 mi S of Disco
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.670, -83.030

A large tree branch fell onto a roof.

Thunderstorm Wind, Macomb

When
July 10, 12:29 PM EST
Where
Macomb County, 1.67 mi WNW of Disco
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.690, -83.060

Large tree limb reported down on a house.

Thunderstorm Wind, Macomb

When
July 10, 12:50 PM EST
Where
Macomb County, 0.86 mi SW of Armada
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.840, -82.880

A couple of trees reported down.

Thunderstorm Wind, Macomb

When
July 10, 1:04 PM EST
Where
Macomb County, 1.01 mi W of Memphis
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.900, -82.770

Power lines reported down.

Flash Flood, Wayne

When
July 10, 10:30 PM EST to July 11, 12:15 AM EST
Where
Wayne County, 2.39 mi WSW of Grosse Pt Park to 1.02 mi N of Grosse Pt Shrs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.355, -82.962

Eight mile road near Ferndale and Detroit was flooded, along with many side streets. Basements were also reported flooded in Ferndale.

Flash Flood, Oakland

When
July 10, 10:30 PM EST to July 11, 12:15 AM EST
Where
Oakland County, 1.86 mi E of Ferndale to 1.97 mi ESE of Grand River Oaks
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.448, -83.084

Eight mile road near Ferndale and Detroit was flooded, along with many side streets. Basements were also reported flooded in Ferndale.

Flash Flood, Macomb

When
July 10, 10:30 PM EST to July 11, 12:15 AM EST
Where
Macomb County, 2.5 mi SSW of Pleasant Ridge to 2.27 mi NW of Pleasant Ridge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.445, -83.083

Eight mile road near Ferndale and Detroit was flooded, along with many side streets. Basements were also reported flooded in Ferndale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903625, 903626, 903627, 903628, 903629, 903630, 903631, 903632, 903636, 907997.